Alert archive / Oregon / Wind Advisories in 2013

Wind Advisory 9, NWS Medford, OR

May 12, 2013Klamath County, Lake County, Oregon; Modoc County, California

NWS Medford, OR issued this wind advisory at May 12, 2013, 2:35 PM PDT for Klamath County, Lake County, Oregon; Modoc County, California. It took effect at May 13, 2013, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 12, 2013, 2:35 PM PDT (21:35 UTC)
In effect from
May 13, 2013, 11:00 AM PDT
Expired
May 13, 2013, 8:00 PM PDT
In force
9 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2013-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2013-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1956 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

329 
WWUS76 KMFR 122135
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
235 PM PDT SUN MAY 12 2013

...GUSTY SOUTHWEST WINDS MONDAY AFTERNOON AND EVENING...

.A COLD FRONT WILL PASS THROUGH THE AREA TOMORROW BRINGING
SOUTHWEST WINDS BECOMING WESTERLY BEHIND THE FRONT. GUSTS OF 45 TO
55 MPH ARE EXPECTED OVER AND AROUND THE HIGHER ELEVATIONS OF
KLAMATH AND LAKE COUNTIES IN SOUTHERN OREGON...AND MODOC COUNTY
IN NORTHERN CALIFORNIA.

CAZ085-ORZ030-031-130545-
/O.NEW.KMFR.WI.Y.0009.130513T1800Z-130514T0300Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
235 PM PDT SUN MAY 12 2013

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 8 PM PDT MONDAY. 

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS 45 TO 55 MPH.  

* TIMING...MONDAY AFTERNOON THROUGH EARLY EVENING.  

* LOCATIONS INCLUDE: THE HIGHEST ELEVATIONS OF LAKE AND KLAMATH
  COUNTIES...AND THE AREA AROUND SUMMER LAKE. .

* IMPACTS...THE STRONGEST WINDS ARE EXPECTED ALONG HIGHWAY 31
  BETWEEN PAISLEY AND SILVER LAKE...AS WELL AS PORTIONS OF
  HIGHWAYS 140 AND 395 IN SOUTHEAST OREGON...AND HIGHWAY 299 IN
  NORTHEAST CALIFORNIA. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$


BPN
4 follow-up statements
732 
WWUS76 KMFR 130540
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1040 PM PDT SUN MAY 12 2013

...GUSTY SOUTHWEST WINDS MONDAY AFTERNOON AND EVENING...

.A COLD FRONT WILL PASS THROUGH THE AREA TOMORROW BRINGING
SOUTHWEST WINDS BECOMING WESTERLY BEHIND THE FRONT. GUSTS OF
45 TO 55 MPH ARE EXPECTED OVER AND AROUND THE HIGHER ELEVATIONS
OF KLAMATH AND LAKE COUNTIES IN SOUTHERN OREGON...AND MODOC
COUNTY IN NORTHERN CALIFORNIA.

CAZ085-ORZ030-031-131345-
/O.CON.KMFR.WI.Y.0009.130513T1800Z-130514T0300Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
1040 PM PDT SUN MAY 12 2013

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT
MONDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT MONDAY. 

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS 45 TO 55 MPH.

* TIMING...MONDAY AFTERNOON THROUGH EARLY EVENING.

* LOCATIONS INCLUDE: THE HIGHEST ELEVATIONS OF LAKE AND KLAMATH 
  COUNTIES...AND THE AREA AROUND SUMMER LAKE. .

* IMPACTS...THE STRONGEST WINDS ARE EXPECTED ALONG HIGHWAY 31 
  BETWEEN PAISLEY AND SILVER LAKE...AS WELL AS PORTIONS OF 
  HIGHWAYS 140 AND 395 IN SOUTHEAST OREGON...AND HIGHWAY 299 
  IN NORTHEAST CALIFORNIA.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

SK
699 
WWUS76 KMFR 131000
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
300 AM PDT MON MAY 13 2013

CAZ085-ORZ030-031-132300-
/O.CON.KMFR.WI.Y.0009.130513T1800Z-130514T0300Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
300 AM PDT MON MAY 13 2013

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
PDT THIS EVENING. 

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS 45 TO 55 MPH.

* TIMING...THIS AFTERNOON THROUGH EARLY THIS EVENING.

* LOCATIONS INCLUDE: THE HIGHEST ELEVATIONS OF
  LAKE...KLAMATH...AND MODOC COUNTIES...AND THE AREA AROUND
  SUMMER LAKE.

* IMPACTS...THE STRONGEST WINDS ARE EXPECTED ALONG HIGHWAY 31 
  BETWEEN PAISLEY AND SILVER LAKE...AS WELL AS PORTIONS OF 
  HIGHWAYS 140 AND 395 IN SOUTHEAST OREGON...AND HIGHWAY 299 
  IN NORTHEAST CALIFORNIA.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

SK
023 
WWUS76 KMFR 132039
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
139 PM PDT MON MAY 13 2013

CAZ085-ORZ030-031-140300-
/O.CON.KMFR.WI.Y.0009.000000T0000Z-130514T0300Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
139 PM PDT MON MAY 13 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING. 

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS 45 TO 55 MPH.

* TIMING...THIS AFTERNOON THROUGH EARLY THIS EVENING.

* LOCATIONS INCLUDE: THE HIGHEST ELEVATIONS OF LAKE...KLAMATH...
   AND MODOC COUNTIES...AND THE AREA AROUND SUMMER LAKE. 

* IMPACTS...THE STRONGEST WINDS ARE EXPECTED ALONG HIGHWAY 31 
  BETWEEN PAISLEY AND SILVER LAKE...AS WELL AS PORTIONS OF 
  HIGHWAYS 140 AND 395 IN SOUTHEAST OREGON...AND HIGHWAY 299 
  IN NORTHEAST CALIFORNIA.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
830 
WWUS76 KMFR 140257
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
757 PM PDT MON MAY 13 2013

...WIND ADVISORY WILL BE ALLOWED TO EXPIRE...

CAZ085-ORZ030-031-140400-
/O.EXP.KMFR.WI.Y.0009.000000T0000Z-130514T0300Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
757 PM PDT MON MAY 13 2013

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING. 

* WINDS...WINDS ARE DIMINISHING. THEREFORE...THE ADVISORY WILL BE
  ALLOWED TO EXPIRE AT 8 PM PDT THIS EVENING.


$$

BTL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at May 12, 8:32 AM PDT, 6 hours 3 minutes earlier.

Area forecast discussion, May 12, 8:32 AM PDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
832 AM PDT SUN MAY 12 2013

.UPDATE...CURRENT FORECAST APPEARS ON TRACK FOR NOW...SO THERE
HAVE BEEN NO UPDATES THIS MORNING. MAJOR CONCERNS TODAY WILL
REVOLVE AROUND PRECIPITATION CHANCES AND GUSTY WINDS OVER HIGHER
TERRAIN AND THE EAST SIDE...WHICH IN THE LATTER AREA MAY REACH ADVISORY
CRITERIA TOMORROW. OTHERWISE...NO MAJOR CHANGES EXPECTED TODAY.

&&

.AVIATION...BASED ON THE 12/12Z TAF CYCLE.

A COLD FRONT APPROACHING THE COAST WILL SLOW AS IT BRUSHES THE COAST
TODAY...MOVING INLAND TONIGHT AND MONDAY. MVFR CIGS ARE EXPECTED
ALONG THE COAST THROUGH EARLY THIS MORNING...CLEARING TO VFR BETWEEN
15Z TO 17Z. HOWEVER MVFR CIGS ARE EXPECT TO REDEVELOP ALONG THE
COAST IN THE EARLY EVENING AND CONTINUE OVERNIGHT. INLAND EXPECT VFR
CONDITIONS TODAY AND TONIGHT. RAIN WILL DEVELOP ALONG THE COAST AND
SPREAD INLAND TONIGHT INTO MONDAY. AREAS OF MOUNTAIN OBSCURATIONS
WILL DEVELOP FROM THE CASCADES WEST AS WELL TONIGHT INTO MONDAY.
ALSO WINDS WILL YIELD SOME AFTERNOON AND EVENING LOW LEVEL
TURBULENCE POTENTIAL ON MONDAY.

&&

.PREV DISCUSSION... /ISSUED 315 AM PDT SUN MAY 12 2013/

DISCUSSION...COOLER TEMPERATURES ARE EXPECTED IN MOST LOCATIONS THE
NEXT COUPLE DAYS AS TROUGHING APPROACHES THE AREA FROM THE WEST
TODAY...AND THEN A COLD FRONT PASSES THROUGH NORTHERN CALIFORNIA
AND SOUTHERN OREGON TOMORROW. WE CONTINUE TO FEATURE MOSTLY SLIGHT
CHANCES OF LIGHT RAIN TODAY IN THE UMPQUA BASIN AND THE
COAST...AND PORTIONS OF THE CASCADES NORTH OF CRATER LAKE. AN
UNSEASONABLY STRONG 100-KT JET WILL APPROACH THE CWA
MONDAY...REFLECTING TO THE SURFACE AS A SHARP COLD FRONT...COOLING
TEMPERATURES BY 15 DEGREES COMPARED TO TODAY. THIS IS A DEPARTURE
FROM THE VERY WARM SPELL OVER THE PAST SEVERAL WEEKS...WITH INLAND
AREAS EXPECTED TO REACH NORMAL VALUES FOR ONLY THE SECOND DAY IN
THE PAST 23.

THE FRONT WILL GENERATE PRECIPITATION...AGAIN MOSTLY FOCUSED OVER
THE NORTHERN CASCADES...UMPQUA BASIN...AND THE COAST. IN THOSE
AREAS...RAINFALL WILL BE LIGHT TO MODERATE WITH PRECIPITATION
AMOUNTS NEAR A QUARTER INCH IN SOME PLACES. THIS FRONT WILL ALSO
CREATE GUSTY WINDS AT MOST LOCATIONS...ESPECIALLY OVER LAKE AND
MODOC COUNTIES WHERE GUSTS WILL REACH NEAR 45 MPH MONDAY AFTERNOON.
WE HAVE LEANED TOWARDS MOS GUIDANCE FOR EXPECTED WIND SPEEDS...AND
WIND ADVISORY CRITERIA COULD BE REACHED AND WILL BE LOOKED AT
FURTHER ON THE DAY SHIFT.

A WARMING AND DRYING TREND IS EXPECTED ON TUESDAY AND WEDNESDAY WITH
LOW AMPLITUDE RIDGING OVER THE FORECAST AREA. MODELS SUGGEST THIS
WILL QUICKLY CHANGE ON THURSDAY AS ANOTHER TROUGH MOVES IN. THIS
TROUGH HAS THE POTENTIAL TO GENERATE WIDESPREAD WETTING RAINS...AND
HAVE BUMPED UP POPS SOME AND IF MODEL TRENDS CONTINUE...POPS WILL
NEED TO BE INCREASED SIGNIFICANTLY ON THE DAYSHIFT. SHOWERS COULD
CONTINUE INTO FRIDAY...AND TEMPERATURES WILL CONTINUE TO BE NEAR OR
JUST BELOW NORMAL. WEAK RIDGING AND MOSTLY DRY CONDITIONS ARE
EXPECTED SATURDAY.

AVIATION...A COLD FRONT APPROACHING THE COAST WILL SLOW AS IT
BRUSHES THE COAST OVER THE NEXT 24 HOURS. MVFR IS POSSIBLE AT
TIMES THROUGH THIS MORNING ALONG AND NEAR THE COAST...LIFTING TO
VFR THIS AFTERNOON BUT RETURNING TO MVFR THIS EVENING AND
OVERNIGHT. MOUNTAIN OBSCURATION IS POSSIBLE THIS EVENING AND
OVERNIGHT AS MOISTURE INCREASES. INLAND LOCATIONS SHOULD REMAIN
VFR THROUGH TODAY. ON MONDAY...WINDS WILL YIELD SOME AFTERNOON AND
EVENING LOW LEVEL TURBULENCE POTENTIAL WITH GUSTY WINDS MOST
PLACES. RAIN WILL ARRIVE ALONG THE COAST MONDAY AS THE FRONT
PUSHES MORE DEFINITIVELY INLAND.

CLIMATE...MOST INLAND LOCATIONS HAVE FEATURED ABOVE NORMAL HIGH
TEMPERATURES 21 OF THE PAST 23 DAYS. A TREND TOWARDS NORMAL OR
JUST BELOW NORMAL TEMPERATURES IS EXPECTED OVER THE NEXT WEEK.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

BPN/NSK/CMC

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:41 PM PDTSmall Craft Advisory for Hazardous SeasMFR27 hr

Nearby

Wind Advisories in Oregon, 2013Wind Advisories in California, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.